Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 171, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 4, 2000, 3:15 PM EDT for Halifax County, Virginia. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 2000, 3:15 PM EDT (19:15 UTC)
- Expired
- Aug 4, 2000, 4:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 3:45 PM EDT | Thunderstorm Wind | Scottsburg, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 041916 SVRRNK VAC083-042000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 315 PM EDT FRI AUG 4 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA... * UNTIL 400 PM EDT. * AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF NATHALIE...MOVING EAST AT 25 MPH. SOME LOCATIONS THREATENED THROUGH 400 PM EDT INCLUDE NATHALIE... SOUTH BOSTON... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. .END 10
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:50 PM EDT, 25 minutes earlier.
Area forecast discussion, Aug 4, 2:50 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 250 PM EDT FRI AUG 4 2000 RADAR BACK UP. WILL HAVE TO KEEP WATCH UP SINCE LARGE AREA OF CONVECTION JUST WEST OF CWA WILL BE MOVING THRU OUR WESTERN COUNTIES AT ISSUANCE TIME...ALTHOUGH CONVECTION SHUD BECOME WIDELY SCTD BEHIND THAT. ETA/NGM MODELS SUSPECT DUE TO LACK OF UPPER AIR DATA. AVN CONTS TO BLAST THE FRONT DOWN THRU THE CAROLINAS TNGT AND TMRW BEHIND WAVE CRNTLY FIRING CONVECTION ACROSS THE SRN APPS...EVEN THO IT PRODUCES QPF OVER THE SRN PART OF THE FA. THE ETA HANGS A BNDRY UP ACROSS VA TMRW YET PUSHES ALL QPF OFF THE COAST. WILL KEEP A CHC IN THE FAR SE TMRW...OTHERWISE WL GO MOSTLY SUNNY WITH LOWER DWPTS. HIGH PRES QUICKLY LEAVES SAT NIGHT..THEN STRONG WAA PTTN SLIDES BY JUST TO THE NORTH ON SUNDAY. SO WILL REINTRODUCE POPS AGAIN...HIGHEST IN THE WEST. BEHIND THE WARM FRONT...BURMUDA RIDGE TRIES TO BUILD WEST ACROSS THE SOUTHEASTERN US MONDAY. .RNK... CONTINUE FLASH FLOOD WATCH THROUGH THE EVENING FOR NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-WVZ042>045 JDS
In the hours before
Special weather statement, Aug 4, 11:59 AM EDT, 3 hours 16 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-042000- SEVERE WEATHER POTENTIAL NATIONAL WEATHER SERVICE BLACKSBURG VA 1159 AM EDT FRI AUG 4 2000 ...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON... ...HEAVY RAIN THREAT CONTINUES THROUGH 10:00 PM... AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS THE MID ATLANTIC REGION THIS AFTERNOON. THIS WILL INCREASE THE THREAT FOR THUNDERSTORM ACTIVITY...AND THE POTENTIAL FOR SEVERE WEATHER. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE FOOTHILLS AND PIEDMONT SECTIONS OF VIRGINIA AND NORTH CAROLINA. ISOLATED WIND DAMAGE AND LARGE HAIL MAY ACCOMPANY THESE STORMS. IN ADDITION...THERE IS THE POTENTIAL FOR FLASH FLOODING. OVER THE LAST 10 DAYS...MANY AREAS ALONG AND WEST OF THE BLUE RIDGE HAVE EXPERIENCED SEVERAL INCHES OF RAIN. THIS HAS RESULTED IN ABOVE NORMAL GROUND MOISTURE...AND HEIGHTENED THE THREAT FOR FLASH FLOODING. FOR AREAS WEST OF THE BLUE RIDGE...ANY THUNDERSTORM THAT PRODUCES AN INCH OR MORE OF RAIN IN LESS THAN AN HOUR...WILL LIKELY RESULT IN FLOODING OF SMALL STREAMS AND CREEKS. IF SKYWARN SPOTTERS RECEIVE RAINFALL AMOUNTS OF AN INCH OR MORE IN LESS THAN AN HOUR...THEY SHOULD CALL THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR ANY WEATHER UPDATES...AND FOR THE ISSUANCE ANY FLASH FLOOD OR SEVERE THUNDERSTORM WARNINGS. > PM
Local storm report, Aug 4, 2:41 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
241 PM EDT FRI AUG 4 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 PM 4 S MARTINSVILLE VA .75 INCH HAIL
08/04/00 HENRY 0210 PM 6 S MARTINSVILLE VA .75 INCH HAIL
08/04/00 HENRY RMGLocal storm report, Aug 4, 2:41 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
241 PM EDT FRI AUG 4 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 PM 4 S MARTINSVILLE VA .75 INCH HAIL
08/04/00 HENRY LAW ENFORCEMENT REPORTED
0210 PM 6 S MARTINSVILLE VA .75 INCH HAIL
08/04/00 HENRY LAW ENFORCEMENT REPORTED
RMGLocal storm report, Aug 4, 3:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
308 PM EDT FRI AUG 4 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0220 PM 6 S MARTINSVILLE VA WIND DAMAGE
08/04/00 HENRY LAW ENFORCEMENT REPORTED
SEVERAL TREES DOWNED IN THE
RIDGEWAY AREAb
RMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:05 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 40 min |
| Aug 4, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 52 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.